Alert archive / Utah / Flash Flood Warnings in 2011
Flash Flood Warning 35, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 2011, 3:04 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2011, 3:04 PM MDT (21:04 UTC)
- Expired
- Aug 21, 2011, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 106 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
701
WGUS55 KSLC 212104
FFWSLC
UTC017-220000-
/O.NEW.KSLC.FF.W.0035.110821T2104Z-110822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 PM MDT SUN AUG 21 2011
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL GARFIELD COUNTY IN UTAH
* UNTIL 600 PM MDT
* AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT VERY HEAVY RAIN HAD BEEN FALLING IN THE HEADWATERS OF THE
ESCALANTE RIVER. THIS WILL RESULT IN FLASH FLOODING ON TRIBUTARIES
SUCH AS NORTH CREEK...BIRCH CREEK AND DRY FORK.
* RADAR ESTIMATES INDICATE THAT AS MUCH AS 1.5 TO 3 INCHES OF RAIN
HAS FALLEN IN THIS AREA. RUNOFF FROM THIS HEAVY RAIN WILL RESULT
IN FLASH FLOODING ON AREA WASHES AND SMALL STREAMS AS WELL AS THE
ESCALANTE RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3784 11176 3787 11172 3786 11165 3781 11163
3779 11161 3778 11159 3777 11158 3777 11164
3774 11174 3777 11184
$$
RG/PJW2 follow-up statements
927
WGUS75 KSLC 212252
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
452 PM MDT SUN AUG 21 2011
UTC017-220000-
/O.CON.KSLC.FF.W.0035.000000T0000Z-110822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
452 PM MDT SUN AUG 21 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
CENTRAL GARFIELD COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT VERY HEAVY
RAIN FELL OVER THE HEADWATERS OF THE ESCALANTE RIVER EARLIER THIS
AFTERNOON. RADAR ESTIMATES INDICATE THAT AS MUCH AS 1.5 TO 3 INCHES
OF RAIN FELL IN THIS AREA. RAPID RUNOFF FROM THESE STORMS IS
RESULTING IN RAPID RISES ON AREA STREAMS AND WASHES...PARTICULARLY
ALONG NORTH CREEK...EAST FORK...BIRCH CREEK...AND DRY FORK. THIS
RUNOFF IS ALSO SENDING A FLOOD WAVE DOWN ESCALANTE RIVER.
ALTHOUGH THE HEAVY RAIN HAS ENDED...RUNOFF FROM THESE EARLIER STORMS
IS STILL MOVING DOWN AREA DRAINAGES AND THE ESCALANTE RIVER.
ADDITIONAL SHOWERS AND THUNDERSTORMS MAY BRING ADDITIONAL RAIN TO
THE AREA THIS AFTERNOON AND EARLY EVENING RESULTING IN ADDITIONAL
RUNOFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3784 11176 3787 11172 3786 11165 3781 11163
3779 11161 3778 11159 3777 11158 3777 11164
3774 11174 3777 11184
$$
RG582
WGUS75 KSLC 220001
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
601 PM MDT SUN AUG 21 2011
UTC017-220008-
/O.EXP.KSLC.FF.W.0035.000000T0000Z-110822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
601 PM MDT SUN AUG 21 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR CENTRAL
GARFIELD COUNTY...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND WATER LEVELS IN
AREA STREAMS AND WASHES HAVE DECREASED. THIS INCLUDES NORTH
CREEK...EAST FORK...BIRCH CREEK...AND DRY FORK NEAR ESCALANTE.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...A SIGNIFICANT FLOOD WAVE IS STILL MOVING DOWN THE MAIN
CHANNEL OF THE ESCALANTE RIVER. A FLASH FLOOD WARNING REMAINS IN
EFFECT FOR THE ESCALANTE RIVER CHANNEL DOWNSTREAM OF THE TOWN OF
ESCALANTE.
LAT...LON 3784 11176 3787 11172 3786 11165 3781 11163
3779 11161 3778 11159 3777 11158 3777 11164
3774 11174 3777 11184
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 10:00 AM MDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 21, 10:00 AM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1000 AM MDT SUN AUG 21 2011 .SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL EXPAND NORTH AND WEST ACROSS THE GREAT BASIN EARLY THIS WEEK...THEN REMAIN OVER THE REGION THROUGH THE BALANCE OF THE WEEK. && .DISCUSSION...STRONG UPPER LEVEL HIGH OVER MUCH OF THE WEST AND THE PLAINS STATES WILL REMAIN IN PLACE OVER THE NEXT SEVERAL DAYS. THE MOISTURE PLUME THAT HAS BEEN OVER MUCH OF THE FORECAST AREA THE PAST SEVERAL DAYS HAS BEEN DISPLACED A BIT TO THE EAST BY DRIER AIR MOVING INTO NEVADA...HOWEVER SATELLITE WATER VAPOR SHOWS PLENTY OF MID AND HIGH LEVEL MOISTURE STREAMING NORTH OUT OF ARIZONA INTO UTAH. ALSO...CLOUDS ARE ALREADY DEVELOPING OVER EASTERN NEVADA AND WESTERN UTAH AND AS SUCH...HAVE UPDATED THE FORECAST TO MENTION A SLIGHT CHANCE OF CONVECTION FOR THE WESTERN PORTION OF THE COUNTY WARNING AREA THROUGH THIS EVENING. A 50-60 KNOT JET STREAM ALSO MOVES THROUGH NORTHWESTERN UTAH THIS AFTERNOON WHICH COULD ENHANCE THE CHANCES FOR CONVECTION. PRECIPITABLE WATER VALUES OF UP TO .8 INCHES SPREAD ACROSS ALL BUT EXTREME NORTHERN UTAH TODAY BEFORE DRIER AIR SPREADS INTO THE STATE OVERNIGHT. TEMPERATURES FOR THE MOST PART SHOULD REMAIN AT OR ABOVE LATE AUGUST NORMS TODAY AND BEYOND. && .AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH TO THE NORTHWEST BETWEEN 21Z AND 00Z...WITH A 30 PERCENT CHANCE THAT WINDS REMAIN SOUTHERLY THROUGH THE ENTIRE DAY. THOUGH MOST OF THE THUNDERSTORMS TODAY ARE EXPECTED TO REMAIN SOUTH AND EAST OF THE AREA...THERE IS STILL A 10 PERCENT CHANCE OF MAINLY HIGH BASED STORMS IMPACTING THE TERMINAL LATE THIS AFTERNOON OR EARLY EVENING. && .FIRE WEATHER...MOISTURE WILL CONTINUE TO LINGER OVER THE STATE THROUGH TODAY...WHICH WILL LEAD TO ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON...WITH THE FOCUS EXPECTED TO BE ON THE EASTERN HALF OF THE STATE. IN THE FAR WESTERN PORTIONS OF THE STATE...GUSTY SOUTHWEST WINDS WILL BE POSSIBLE...BUT ANY CRITICAL CONDITIONS ARE EXPECTED TO BE ISOLATED AND RELATIVELY SHORT-LIVED. A CONCERN FOR LATE TODAY AND EVENING WILL BE OVER THE NORTHWEST AND EXTREME NORTH WHERE ISOLATED DRY LIGHTNING MAY OCCUR FROM HIGH BASED THUNDERSTORMS AS ANOTHER WEAK DISTURBANCE MOVES THROUGH. DRIER AIR AT THE SURFACE WILL TO MOVE INTO THE STATE FROM THE WEST ON MONDAY AND TUESDAY ENLARGING THE AREA OF LESS THAN 15 PERCENT MINIMAL RH TO COVER MOST OF THE WESTERN UTAH DESERT. HOWEVER...DESPITE THE CRITICALLY LOW RH...WINDS WILL BE GENERALLY LIGHT AND TERRAIN-DRIVEN AS THE RIDGE BUILDS OVERHEAD. DESPITE THE DRIER AIRMASS...ENOUGH MID-LEVEL MOISTURE MAY LINGER ACROSS THE AREA FOR ISOLATED THUNDERSTORMS TO FORM EACH AFTERNOON...PARTICULARLY OVER THE HIGHER TERRAIN. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC..................YOUNG FIRE WEATHER/AVIATION...STRUTHWOLF FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 21, 7:50 AM MDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 750 AM MDT SUN AUG 21 2011 UTZ001>016-019>021-517-518-WYZ021-221300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 750 AM MDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ABUNDANT MOISTURE WILL REMAIN ACROSS SOUTHERN...CENTRAL AND EASTERN UTAH TODAY. THIS MOISTURE WILL SUPPORT SHOWER AND THUNDERSTORM ACTIVITY...WITH LOCALLY HEAVY RAINFALL POSSIBLE WITH THE STRONGER STORMS ACROSS SOUTHERN AND CENTRAL UTAH THIS AFTERNOON. DRIER AIR PUSHING INTO WESTERN UTAH FROM NEVADA WILL LIMIT THE NUMBER OF SHOWERS AND THUNDERSTORMS ACROSS EXTREME WESTERN UTAH THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HIGH PRESSURE ALOFT EXPANDING NORTH AND WEST OUT OF THE SOUTHERN ROCKIES WILL MAINTAIN ABOVE NORMAL TEMPERATURES ACROSS MUCH OF UTAH THROUGH THE COMING WEEK. LIMITED MOISTURE REMAINING ACROSS THE REGION WILL SPAWN SOME SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:39 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake | 21 min |
| Aug 21, 5:09 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 10 hr |
| Aug 21, 5:37 PM MDT | Areal Flood Advisory | SLC | Wayne | 113 min |
Nearby
Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.